New Jersey, 2014

Flash Flooding and Hail in New Jersey, May 23, 2014

May 23, 2014 · NWS OKX · 10 events in 4 counties and zones

A trough of low pressure slowly worked its way through the region, which caused isolated severe thunderstorms that produced large hail and flash flooding in portions of Northeast New Jersey.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A trough of low pressure slowly worked its way through the region, which caused isolated severe thunderstorms that produced large hail and flash flooding in portions of Northeast New Jersey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at May 23, 3:07 PM EST, 3 hours 2 minutes earlier.

Area forecast discussion, May 23, 3:07 PM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE NEW YORK NY
407 PM EDT FRI MAY 23 2014

.SYNOPSIS...
A TROUGH OF LOW PRESSURE SLOWLY PUSHES TO THE EAST THROUGH
SATURDAY...AS AN AREA OF LOW PRESSURE SLOWLY TRACKS WELL TO THE
SOUTHEAST. WEAK HIGH PRESSURE THEN BUILDS IN SATURDAY NIGHT
THROUGH SUNDAY...THEN WILL BUILD OFF THE SOUTHEAST COAST BY
MONDAY MORNING AS A FRONTAL SYSTEM MOVES TOWARDS THE NORTHEAST
FROM CENTRAL CANADA. A COLD FRONT WILL MOVE ACROSS THE REGION ON
TUESDAY...WITH CANADIAN HIGH PRESSURE RETURNING FOR THE REMAINDER
OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
SLOW MOVING CONVECTION WILL SLOWLY MOVE OVER EASTERN PORTIONS OF
THE CWA AS THE 500 HPA LOW TRACKS SE FROM NORTH CENTRAL PA/SOUTH
CENTRAL NY. SOLID CONSENSUS BY 12Z MODELS THAT PRECIPITATION
FOCUSES MAINLY TO THE E OF NYC BY MID EVENING...SO HAVE CONFINED
LIKELY POPS TONIGHT TO EASTERN ZONES. DO HAVE ISOLD THUNDER ALL
ZONES EARLY THIS EVENING...BEFORE SURFACE BASED INSTABILITY AND
LOW-MID LEVEL LAPSE RATES STABILIZE TOO MUCH AFTER SUNSET TO HAVE
ENOUGH OF A CHANCE OF THUNDER TO WARRANT INCLUSION IN FORECAST.

APPEARS THAT SLOW STORM MOTION SHOULD PERSIST THROUGH THIS
EVENING...THEN INCREASE TO AROUND 10-15 KT OVERNIGHT. CONVECTION
SHOULD REMAIN VERY LOW TOPPED - FOR THE MOST PART STAYING BELOW
THE EQUILIBRIUM LEVEL OF 25-26 THOUSAND FEET...AND FOR THE MOST
PART BELOW 20 THOUSAND FEET - SO WILL NOT HAVE DEPTH FOR SMALL
HAIL OR MUCH MORE THAN LOCALLY MODERATE RAINFALL. SEE THE
HYDROLOGY SECTION OF THE AFD FOR DETAILS ON AMOUNTS AND POSSIBLE
IMPACTS.

FOR LOWS TONIGHT USED A BLEND OF MAV/MET GUIDANCE WITH NAM 2-METER
TEMPERATURES WITH VALUES FORECAST TO BE A FEW DEGREES ABOVE NORMAL.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
NW-N FLOW ALOFT WITH THE REGION ON THE BACKSIDE OF THE 850-500 HPA
TROUGH AXIS. WILL STILL BE UNDER A COOL POOL ALOFT WITH 500 HPA
TEMPERATURES FORECAST TO BE AROUND -20 C...PLUS WILL HAVE A COUPLE
OF SHORTWAVES WORKING DOWN THE BACKSIDE OF THE TROUGH SO HAVE
MAINLY CHANCE POPS FOR SHRA...ALONG WITH A SLIGHT CHANCE OF TSRA
IN THE AFTERNOON. ONCE AGAIN...EXPECT TO BE RELATIVELY LOW
TOPPED...SO WHILE THERE IS THE POTENTIAL FOR SMALL HAIL - EXPECT
MOST STORMS TO BE TOO SHALLOW TO HAVE THE DEPTH NEEDED TO PRODUCE
IT...MUCH LIKE TODAY. ALSO LIKE TO TODAY...WITH ONLY A FEW HUNDRED
J/KG OF CAPE AND MEAGER SHEAR...ONCE AGAIN WILL GENERALLY HAVE BULK
RICHARDSON NUMBERS ABOVE 50 - GENERALLY FAVORING PULSE...AND MAYBE
A FEW MULTI-CELLULAR STORMS.

SHOULD SEE SCT SHRA/ISOLD TSRA CONTINUE INTO THE EVENING AS MAIN
SHORTWAVE ON BACKSIDE OF TROUGH PASSES...THEN SUBSIDENCE I THE
WAKE OF THE SHORTWAVE SHOULD PRODUCE SUFFICIENT LOW LEVEL DRYING
TO WARRANT BRING POPS TO 14 OR LESS BY AROUND/JUST SHORTLY AFTER
MIDNIGHT SATURDAY NIGHT.

FOR HIGHS SATURDAY USED A BLEND OF MAV/MET GUIDANCE WITH NAM
2-METER TEMPERATURES AND A MIX DOWN FROM 875 HPA PER BUFKIT
SOUNDINGS...WITH VALUES NEAR NORMAL. FOR LOWS SATURDAY NIGHT USED
A BLEND OF NAM 2-METER TEMPERATURES WITH MAV/MET GUIDANCE...WITH
READINGS FORECAST TO BE SLIGHTLY ABOVE NORMAL.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
AMPLIFIED FLOW ACROSS LOWER 48 WILL FEATURE TROUGHS ALONG BOTH
COASTS OF NOAM...A BROAD RIDGE FROM THE CONTINENTAL
DIVIDE TO THE GREAT LAKES AND SOUTHERN STATES...ALONG WITH AN
EMBEDDED SUB-SYNOPTIC SCALE SENSIBLE-WEATHER MAKER TUCKED
UNDERNEATH THE RIDGE INVOF THE SOUTHERN OZARKS/LOWER HALF OF THE
MS VALLEY.

ACROSS THE NORTHEAST...A SHORTWAVE TROUGH WILL MOVE THROUGH NEW
ENGLAND ON SUN. HAVE KEPT POPS AT SCHC ACROSS NORTHERN
ZONES...ALTHOUGH 12Z EC HAS COME IN WETTER...THEREFORE POPS MAY
NEED TO BE INCREASED ACROSS EASTERN ZONES SUN AFTN. A CUTOFF LOW
PRES SYSTEM JUST E OF HUDSON BAY SUN MORNING WILL THEN DROP
THROUGH NRN NEW ENGLAND/SE CANADA. THE GFS CONTINUES TO HAVE A
SHARPER...SLOWER TROUGH SOLUTION ALOFT FROM THE GULF OF MAINE TO
CAPE MAY WITH MUCH STRONGER PIECES OF VORT MAXIMA DIVING DOWN FROM
CENTRAL CANADA AS COMPARED TO THE EC...RESULTING IN THE SFC LOW
TRACKING MUCH FURTHER W ON TUE AS COMPARED TO OTHER GUIDANCE. THE
DETERMINISTIC CANADIAN AND ECMWF HAVE A CLOSED SYSTEM/FEATURE
ALOFT DEVELOPING---BUT A LITTLE FARTHER DOWNSTREAM WITH MORE
RIDGING IN THE OHIO VALLEY AND EASTERN GREAT LAKES IMPINGING ON
THIS NORTHWEST FLOW PATTERN. HAVE DISCOUNTED THE GFS DURING THIS
TIME AS A RESULT.

EXPECT SCT SHOWERS/TSTMS ON TUE AS A COLD FRONT MOVES ACROSS PERHAPS
WITH A WEAK WAVE OF LOW PRES RIDING ALONG IT. SINCE THE FLOW IS
EXPECTED TO BE MORE PROGRESSIVE THAN THE GFS WOULD SUGGEST...A DRIER
AIRMASS SHOULD BUILD IN TUE NIGHT. A SHORTWAVE DIVING DOWN THE BACK
SIDE OF THE UPPER LOW COULD TRIGGER ISOLD INSTABILITY SHOWERS ON
WED. LOOKS TOO WARM ALOFT FOR THUNDER. THE NORTHEAST WILL REMAIN IN
A NW FLOW ALOFT WITH THE POTENTIAL FOR RIDGE ROLLERS DURING THE
SECOND HALF OF THE WEEK IF ANY PIECES OF ENERGY RIDE OVER THE TOP OF
THE RIDGE IN THE CENTRAL PART OF NOAM.

TEMPERATURES WILL START OFF ABOVE NORMAL LEVELS UNTIL THE COLD FRONT
MOVES ACROSS TUE NIGHT. NEAR NORMAL TEMPS ON WED...WILL SLOWLY CLIMB
BACK TO SLIGHTLY ABOVE NORMAL BY THE END OF THE WEEK.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
LOW PRESSURE DRIFTS TO THE SOUTHEAST AS A TROUGH REMAINS OVER THE
AREA THROUGH TONIGHT.

LIGHT WINDS TODAY...WITH LOCAL EFFECTS EXPECTED...SUCH AS NE AT
LGA...AND POSSIBLE SEA BREEZE AT JFK.

OTHERWISE...WINDS LIGHT FROM THE N THROUGH TONIGHT. WIND SPEEDS DO
INCREASE SLIGHTLY LATE TONIGHT AND SAT MORNING...10 TO 15 KTS.

CEILINGS WILL BE PROBLEMATIC. WESTERN TERMINALS SHOULD HOVER
AROUND MVFR/VFR THROUGH THE AFTERNOON AND INTO THE EVENING.

DO EXPECT MVFR CONDITIONS TO PREVAIL LATER TONIGHT. IMPROVEMENT IS
ANTICIPATED SATURDAY MORNING...AFTER 12-14Z.

IFR OR LOW END MVFR EXPECTED THROUGH THE REMAINDER OF THE
AFTERNOON AND TONIGHT FOR EASTERN TERMINALS.

SCATTERED SHOWERS WILL BE HARD TO PINPOINT. BEST CHANCE FOR NYC
METRO AND NW WILL BE LATE AFTERNOON/EARLY EVENING...AND FROM THIS
EVENING THROUGH TONIGHT FOR EASTERN TERMINALS.

   NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS CAN
BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KEWR FCSTER COMMENTS: AMENDMENTS FOR CEILINGS POSSIBLE INTO THIS
EVENING. SCATTERED SHOWERS AND ISOLATED TSTMS.

KJFK FCSTER COMMENTS: POSSIBLE SEA BREEZE FOR A FEW HOURS LATE
THIS AFTERNOON. AMENDMENTS LIKELY FOR CEILINGS AND SCATTERED SHOWERS.

KLGA FCSTER COMMENTS: AMENDMENTS FOR CEILINGS ARE POSSIBLE.
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS.

KTEB FCSTER COMMENTS: AMENDMENTS FOR CEILINGS POSSIBLE INTO THIS
EVENING...RIGHT AROUND 3 KFT. SCATTERED SHOWERS AND ISOLATED TSTMS.

KHPN FCSTER COMMENTS: AMENDMENTS FOR CEILINGS POSSIBLE INTO THIS
EVENING...RIGHT AROUND 3 KFT. SCATTERED SHOWERS AND ISOLATED TSTM
MAINLY AFTER 20Z.

KISP FCSTER COMMENTS: CEILING IMPROVEMENT TO 1 KFT OR GREATER IS
POSSIBLE FOR A BRIEF TIME. CONFIDENCE REMAINS LOW ON OVERALL CEILING
FORECAST. BEST CHANCE FOR ANY HEAVIER SHOWERS WILL BE AFTER 22Z.

.OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...
.SAT AFTERNOON...MAINLY VFR...BUT BRIEF SUB VFR POSSIBLE IN
SHOWERS/TSTMS.
.SAT NIGHT-SUNDAY NIGHT...VFR. AN ISOLATED SHOWER POSSIBLE SUNDAY
AFTERNOON.
.MONDAY-MONDAY NIGHT...VFR.
.TUESDAY...MAINLY VFR...EXCEPT IN SCT SHOWERS/TSTMS.
.TUESDAY NIGHT-WED...MAINLY VFR.

&&

.MARINE...
A GENERALLY RELAXED PRESSURE GRADIENT WILL KEEP WINDS 10 KT OR
LESS OVER THE WATERS FROM TONIGHT THROUGH SATURDAY NIGHT. THE
EXCEPTION IS OVER THE COASTAL OCEAN WATERS FROM LATE TONIGHT INTO
SATURDAY MORNING...WHERE A PASSING 25-30 KT 950 HPA SHOULD BRING
WINDS UP TO 10-15 KT WITH GUSTS UP TO 20 KT. APPEARS THAT SHOULD
HAVE A LOW LEVEL INVERSION AROUND 975 HPA DURING THIS TIME FRAME
THAT WILL PREVENT THESE WINDS FROM MIXING DOWN EXCEPT DURING
CONVECTION. WILL ADDRESS THAT OCCURRENCE WITH MWS/SMW AS NEEDED.

A MODERATE SW FLOW ACROSS THE WATERS ON MON MAY BRING WIND GUSTS
CLOSE TO SCA LEVELS ON THE ERN OCEAN WATERS MON AFTN/EVE WITH SEAS
BUILDING TO AROUND 5 FT. SUB-ADVSY CONDS ARE THEN EXPECTED FOR THE
REMAINDER OF THE FORECAST PERIOD WITH A WEAK PRES GRADIENT ACROSS
THE WATERS.

&&

.HYDROLOGY...
GENERALLY AROUND 1/4 TO 3/4 OF AN INCH OF RAINFALL IS FORECAST
THROUGH TONIGHT...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. HIGHEST
AMOUNTS ARE FORECAST OVER PORTIONS OF SW CT AND LOWEST AMOUNTS
OVER NYC. AN ADDITIONAL 1/4 OF INCH OF RAIN IS POSSIBLE...MAINLY
OVER THE NW 1/2 OF THE CWA ON SATURDAY. MAINLY MINOR URBAN/POOR
DRAINAGE FLOODING IS EXPECTED THROUGH TONIGHT...GIVEN MAINLY THE
SLOW MOVEMENT OF THE STORMS. NOTING PRECIPITABLE WATERS ARE LESS
THAN AN INCH AND THE STORMS ARE GENERALLY RELATIVELY SHALLOW...IT
IS NOT LIKELY THAT THERE WILL BE ANY SIGNIFICANT FLOODING FROM
STORMS THIS EVENING...EVEN THOUGH THEY ARE SLOW MOVING.

NO SIGNIFICANT RAIN IS EXPECTED FROM SATURDAY NIGHT THROUGH
MONDAY.

&&

.EQUIPMENT...
NYC NOAA WEATHER RADIO IS OFF THE AIR. TECHNICIANS ARE INVESTIGATING.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...24/MALOIT
NEAR TERM...MALOIT
SHORT TERM...MALOIT
LONG TERM...24/DW
AVIATION...PW
MARINE...24/MALOIT
HYDROLOGY...24/MALOIT
Hazardous weather outlook, May 23, 2:36 AM EST, 15 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
336 AM EDT FRI MAY 23 2014

ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-103>108-
NYZ067>075-078>081-176>179-241000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-
WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-
WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
336 AM EDT FRI MAY 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST
NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

JMC

In the hours before

Special weather statement, May 23, 2:44 PM EST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
344 PM EDT FRI MAY 23 2014

NYZ068-070-232015-
NORTHERN WESTCHESTER-PUTNAM-
344 PM EDT FRI MAY 23 2014

...STRONG THUNDERSTORM WILL IMPACT PUTNAM AND WESTCHESTER COUNTIES...

AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR YORKTOWN HEIGHTS...OR NEAR MOUNT KISCO...AND
MOVING SLOWLY NORTHEAST.

FREQUENT CLOUD TO GROUND LIGHTNING...AND SMALL HAIL ARE EXPECTED WITH
THIS STORM. PEA SIZE HAIL WAS REPORTED EARLIER IN THIS CELL NEAR
MOUNT KISCO NY.

IN ADDITION...MODERATE TO HEAVY RAINFALL IS OCCURRING. FLOODING MAY
OCCUR IN AREAS PRONE TO FLOODING AND LOW LYING AREAS.

LAT...LON 4133 7355 4129 7355 4128 7353 4126 7352
      4114 7374 4128 7388 4142 7369

LN
Special weather statement, May 23, 3:19 PM EST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
419 PM EDT FRI MAY 23 2014

CTZ005-006-NYZ068-070-232100-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN WESTCHESTER-PUTNAM-
419 PM EDT FRI MAY 23 2014

...STRONG THUNDERSTORM WILL IMPACT EASTERN PUTNAM...FAIRFIELD...
WESTCHESTER AND WESTERN NEW HAVEN COUNTIES...

AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DANBURY...AND MOVING EAST AT 20 MPH.

HAIL UP TO NICKEL SIZE...AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM. IN ADDITION...MODERATE TO HEAVY RAIN IS OCCURRING IN
THIS STORM. FLOODING MAY OCCUR IN LOW LYING AND POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4149 7337 4148 7333 4150 7333 4151 7332
      4151 7323 4133 7313 4123 7355 4140 7364
      4152 7339

LN
Special weather statement, May 23, 5:45 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
645 PM EDT FRI MAY 23 2014

NJZ006-104>108-NYZ074-240015-
EASTERN BERGEN-EASTERN ESSEX-EASTERN UNION-HUDSON-RICHMOND (STATEN
IS.)-WESTERN ESSEX-WESTERN UNION-
645 PM EDT FRI MAY 23 2014

...STRONG THUNDERSTORMS WILL IMPACT ESSEX...HUDSON...RICHMOND (STATEN
ISLAND)...SOUTHERN BERGEN AND UNION COUNTIES...

AT 641 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MILLBURN TO SUMMIT
TO COLONIA...AND MOVING EAST AT 10 MPH.

SMALL HAIL IS EXPECTED WITH THESE STORMS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4053 7425 4054 7426 4056 7422 4060 7422
      4060 7440 4071 7440 4075 7437 4080 7437
      4082 7433 4085 7433 4081 7400 4070 7403
      4068 7406 4065 7407 4062 7405 4058 7406
      4052 7413 4051 7419

The radar

The Philadelphia radar (KDIX), 96 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 2 hail. Local standard time, as filed.

Hail, Essex

When
May 23, 6:09 PM EST
Where
Essex County, 0.99 mi W of Bloomfield
Measured
1 in hail
Reported by
Public
Coordinates
40.798, -74.239

Quarter size hail was reported just west of Bloomfield.

Hail, Essex

When
May 23, 6:14 PM EST
Where
Essex County, 0.52 mi WNW of Ampere
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.773, -74.229

Quarter size hail was reported at the Orange Police Department.

Flash Flood, Hudson

When
May 23, 7:00 PM EST to 9:35 PM EST
Where
Hudson County, 0.74 mi S of Union City to 0.64 mi SSW of Union City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.759, -74.050

Motorists were stranded and rescued from flood waters on Tonelle Ave. in Jersey City.

Flash Flood, Bergen

When
May 23, 7:05 PM EST to 9:35 PM EST
Where
Bergen County, 0.75 mi NNW of Kingsland to 0.67 mi NNW of Kingsland
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.810, -74.105

The intersection of Polito Ave. and Rutherford Ave. in Lyndhurst was closed due to flooding.

Flash Flood, Essex

When
May 23, 7:13 PM EST to 9:35 PM EST
Where
Essex County, 0.88 mi S of Newark to 0.92 mi SSW of Newark
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.717, -74.182

Numerous cars were trapped in flood waters and were rescued by local authorities on Route 21 near the viaduct in Newark.

Flash Flood, Essex

When
May 23, 7:35 PM EST to 9:35 PM EST
Where
Essex County, 1.1 mi SE of Silver Lake to 1.16 mi SE of Silver Lake
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.759, -74.165

Route 21 southbound at 3rd Ave. in Newark was closed due to flooding.

Flash Flood, Hudson

When
May 23, 7:52 PM EST to 9:35 PM EST
Where
Hudson County, 0.51 mi ESE of West End to 0.45 mi ESE of West End
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.746, -74.061

The southbound lanes of Tonnelle Ave. at the intersection of Manhattan Ave. in Jersey City were closed due to flooding.

Flash Flood, Passaic

When
May 23, 8:40 PM EST to 9:35 PM EST
Where
Passaic County, 0.42 mi SSE of South Paterson to 0.55 mi S of South Paterson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.894, -74.167

The southbound lanes of Route 19 at the intersection of Broad St. in Clifton were closed due to flooding.

Flash Flood, Passaic

When
May 23, 8:52 PM EST to 9:35 PM EST
Where
Passaic County, 0.69 mi ESE of Haledon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.927, -74.168

Three vehicles were submerged in flood waters at 26 North Straight Street in Paterson with the occupants rescued by local officials.

Flash Flood, Passaic

When
May 23, 9:05 PM EST to 9:35 PM EST
Where
Passaic County, 0.2 mi S of Lake View to 0.37 mi NNE of Athenia
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.877, -74.170

The Garden State Pkwy. southbound was closed at Route 46 in Clifton due to flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2014Every state in 2014This day in weather historyWarnings in New Jersey, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513498, 513499, 524534, 524536, 524544, 524549, 524550, 524552, 524553, 524554.